Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

How are acne scars treated ?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions

I had acne problem ever since i was 14 yrs. There was a severe acne break out abt a year ago and i consulted a skin specialist. After diagnosis my doctor prescibed me Acutret and Omnacortil - i took this for 3 months and then did not continue the course (i had a better skin, was getting married and moved to another location, with so much happening in life i never bothered to check back on the course of the treatment - my face was so fine - i used o get complements), but now almost after a year the problem has re-occured - i am not able to reach the same doctor any more. He had advised me to use Depiwhite for my scars - which is topical so i have started using it and do see my scars reduced but the break outs happen again and again and the scars come back too. Shall i restart the same prescription again? can you advice what doses i can take (i have forgotten my earlier regimen). Pls Help?

Thanks a lot
Posted Wed, 2 May 2012 in Acne
Answered by Dr. Bharat Chawda 7 hours later

Thank you for posting the query.

Acutret (isotretinoin) 20 mg is a wonder drug for acne. There is no doubt about it. And I am sure about the complements you might be getting, as even my patients say so. But everything comes with a cost. I don't know whether your doctor mentioned you about all the side effects and the precautions to be taken along with this medicine. In my practice this is the most commonly written prescription for acne.

This medicine is given for sever acne and resistant cases only.

Precautions to be taken are as follows :
1) One should get a liver function test done before taking the medicine.
2) Lipid profile should be normal.
3) Counts (complete blood picture) should be normal.
4) You should avoid wearing contact lenses till you are on this medicine.
5) Avoid donating blood till you are on this.
6) If you get headache after taking this medicine then you should discontinue taking it.
7) Avoid taking other antibiotics along with this.

These precautions and investigations are very important, in fact in abroad doctors insists for a pregnancy test before prescribing the medicine to a female patient.

So, this medicine which comes by varying names like Acutret, Tufacne, Sotret, Isotret, Isoace, Isotroin etc., all containing Isotretinoin, is a prescribed drug and not an OTC(over the counter) drug.

You not only need a prescription from a dermatologist, but also needs to follow up properly while you are on it. Unfortunately some chemist shops do dispense them without prescription, but please don't take it by yourself.

The dose of this is 20 mg daily, but my advise would be to consult a dermatologist for this, as he knows better as to how long to prescribe you this.

Now an interesting thing which I read in your history is, that you have irregular periods too. At times acne on face can be induced by imbalance in hormones too. This imbalance in hormones can also lead to irregular periods, facial hair, weight gain and scalp hair loss, apart from acne. This can be diagnosed by proper blood test and ultrasound of lower abdomen. This happens in patients suffering from POLYCYSTIC OVARIAN DISEASE(PCOD).

In such cases Isotretinoin might not give good result and you may need to take hormonal tablets too. These are nothing but low dose oral contraceptive pills. This can also be combined with Isotretinoin if required.

Since you have irregular periods, my sincere advise would be that to consult a good dermatologist who can get all the relevant investigations done and treat you accordingly.

Pimples are multi factorial, so apart from hormonal reasons it can also be because of wrong selection of cream and soaps. You should also avoid all oily stuff on your face right from oily soaps to moisturizing creams. So please keep a watch of it.

For the scars the best would be to go for chemical peels (glycolic acid or salicylic acid peels). You should always use a non oily sunscreen daily along with.

You were also on Omnacortil, which is not a drug for acne, but helps to reduce the inflammation associated with acne. It should be given for a short course only.

Hope I have answered your query, and you would understand the seriousness of this medicine (isotretinoin). In case you need any further guidance, I will be available to answer your follow up queries.

Dr.Bharat chawda.
Above answer was peer-reviewed by
Follow-up: How are acne scars treated ? 16 hours later
Thank you so much Doctor for your generous advice.

Yes i must have mentioned - i had to give 3 Blood test (one after each 30 days course) and 1 lipid profile test too (this was in the 2nd month). The results were normal is what my doctor confirmed. I was also warned of the severity and the consequences the medicine might have.

I think the doctor would have extended the course of acutret had i visited him. Is there a perticular time frame to acheve results and are the results permanent?

My BMI is 24.6, weight is 63kgs and height is 5'3''. I have googled and seen most patients were advised a 6months course. Me and my husband are not planning for a family for atleast the next 3 yrs - we have agressive career plans during this time.

I am new to this place and hence not aware of any good dermatologists here - which is why i used this website. I want to start with the treatment again - just want to know what duration and whether acutret alone is good enough.

Thanks Again for your response.
Warm Regards,
Answered by Dr. Bharat Chawda 1 hour later

Thanks for writing back.

I am happy to learn that your doctor told you everything about the drug.

Now regarding the course of treatment in case of isotretinoin ,it usually shows its 90% effect in first month ,but still needs to be taken for at-least 6 months (average). The chances of relapse is very minimal if the dose taken is 100-120mg/kg body weight.

This means that if your body weight is 63kg ,then you should take a cumulative dose of approx 6300 mg to 7560 mg.If the daily dose is 20 mg ,then you need to take this medicine for at-least 10 to 12 months.This would reduce the chances of any relapse.In between you need regular blood tests.

If this medicine doesn't show any good response in the initial 2 months ,then you should get yourself properly investigated for hormonal disturbances,as I had discussed earlier .This would include serum testosteron,LH/FSH ratio, DHEA-S, 17-Hydroxy progesteron & serum insulin level.Even a ultrasound of lower abdomen should be done .This is all to rule out policystic ovary disease(PCOD) & adrenal causes.

So if you have any hormonal disturbance in body then Isotretinoin alone may not be helpful.You need to combine it with hormonal medicines .The two most commonly used hormonal drugs in such cases are low dose oral contraceptive pills & spironolactone .

As you said you are new to the place ,may I know where are you are posted ,so that if I know any good dermatologist I can refer you there.

Hope this answers your query.

Wish you good health.

Dr.Bharat chawda
Above answer was peer-reviewed by
Follow-up: How are acne scars treated ? 56 minutes later
I am based at Pune right now, i stay at Wakad and work in Hinjewadi. Any pointers will greatly help.

Thanks a lot again Doctor.
Answered by Dr. Bharat Chawda 42 hours later
Hi ,

(1) Jagtap Hospital
Doctor Name : DR XXXXXXX Jagtap(Owner)

Contact No. : +(91)-20-0000

Address : Kaspate Vasti, Near Sankruti Appt Wakad RD,
Kalewadi Phata NR Pcmc School,
Wakad, Pune - 0000

(2) XXXXXXX Hospital
Doctor Name : DR Chavan XXXXXXX DR C V Annadate

Contact No. : +(91)-20-0000

Address : Kalewadi Phata, Opp Rhythm Society,
Dangechowk Aundh Road,
Thergaon, Pune - 0000

The above are dermatologist best amongst in Pune, do visit them.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor